Intussusceptions are generally associated with mechanical lead points or localized inflammation that function as foci for intestinal telescoping. We present the case of a patient whose abuse of anabolic steroids resulted in the development of multiple simultaneous intussusceptions. Our patient had no additional identifiable risk factors for intussusception. Consistent with previous reports, corticosteroid induced polycythemia and its consequent hyperviscosity led to intravascular sludging and mesenteric ischemia with associated bowel wall thickening. The localized intestinal induration then served as mechanical foci for intussusception. Due to the illicit nature of anabolic androgenic steroid (AAS) abuse, the physiologic effects of supraphysiologic doses are sparsely reported and poorly understood. The scope of AAS abuse and its consequences are likely underâreported and underârecognized within the medical community. Our case presented a unique diagnostic and therapeutic challenge with which we aim to increasing awareness and clinical suspicion for AAS among healthcare personnel.
Select your language of interest to view the total content in your interested language